Hail, Scotts Bluff
- When
- July 31, 4:25 PM MST to 4:30 PM MST
- Where
- Scotts Bluff County, Morrill
- Measured
- 1.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 41.970, -103.930
Half dollar to golf ball size hail was observed in Morrill.
Late afternoon and evening thunderstorms produced several reports of hail, heavy rain and strong winds in portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and evening thunderstorms produced several reports of hail, heavy rain and strong winds in portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 226 PM MDT WED JUL 31 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 230 PM MDT WED JUL 31 2013 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA INTO THIS EVENING BEFORE DISSIPATING. MOST ACTIVITY IS NOT EXPECTED TO BE SEVERE BUT BASED ON LATEST OBSERVATIONS...WIND SHEAR PROFILES AND SPC MODEL MESOSCALE ANALYSIS...NOW THINKING A FEW THUNDERSTORMS COULD BECOME SEVERE EAST OF THE LARAMIE RANGE AND INTO THE PANHANDLE OF NEBRASKA. BUFKIT SOUNDING SHOWING 40 TO 50 KTS OF 0-6 KM BULK SHEAR WITH THE STRONGEST SHEAR ACROSS THE NORTHERN TIER OF FORECAST AREA COUNTIES...SO DEFINETLY SUPPORTIVE OF SUPERCELLS. THE MAIN LIMITING FACTOR FOR SEVERE STORMS TODAY IS THE LACK OF CAPE...BUT BASED ON CURRENT SPC MESOSCALE ANALYSIS MU CAPES RANGE BETWEEN 1000-2000 J/KG THERE MAY BE MORE AVAILABLE ENERGY THAN PREVIOUSLY ANTICIPATED. BASICALLY CAPE VALUES ARE 500 TO 1000 ABOVE WHAT THE 12Z NAM AND GFS INDICATED FOR TODAY. WITH DEW POINTS MAINLY IN THE 50S AND EASTERLY LOW LEVEL FLOW TO INCREASE THIS AFTERNOON AND EVENING...FEELING MORE CONFIDENT IN THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. MAIN SEVERE THREAT LOOKS TO BE LARGE HAIL BUT 60 TO 70 MPH WIND GUSTS MAY BE POSSIBLE. TORNADO THREAT IS LOW BUT AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT. ALTHROUGH MOST THUNDERSTORM ACTIVITY WILL DIE OFF BY LATE THIS EVENING A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT. MAIN CHANCE WILL BE WITH AN INCREASING LOW LEVEL JET AND MIDLEVEL THETAE ADVECTION. NOSE OF THE JET IS EXPECTED TO BE OVER NIOBRARA AND GOSHEN COUNTIES IN SOUTHEAST WYOMING AND INTO THE NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE. ELEVATED CAPE IS EXPECTED TO INCREASE ALONG THE NOSE OF THE LOW LEVEL JET AND WITH EFFECTIVE SHEAR AROUND 50 KTS...SEVERE THUNDESTORMS WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL. THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY SUNRISE OR SHORTLY THERE AFTER BUT ANOTHER ROUND OF THUNDERSTORMS EXPECTED THURSDAY AFTERNOON. MODELS SHOWING 2000 TO 3000 J/KG CAPE AND A LIFTED INDEX OF -5 TO -7 NEAR THE WYOMING NEBRASKA BORDER AND INTO THE NEBRASKA PANHANDLE. DEEP LAYER SHEAR WILL AGAIN BE SUPPORTIVE OF SEVERE THUNDERSTORMS. FRIDAY MAY BE A REPEAT OF THURSDAY WITH A SIMILAR SYNOPTIC SETUP. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 300 PM MDT WED JUL 31 2013 FAIRLY TYPICAL EARLY AUGUST WEATHER EXPECTED ACROSS THE CWA DURING THE PERIOD WITH WARM TEMPERATURES AND ALMOST DAILY CHANCES FOR SHOWERS AND TSTRMS. THE PATTERN WILL FEATURE A NEARLY STATIONARY UPPER HIGH CENTERED OVER THE SOUTHERN ROCKYS WITH MONSOONAL MOISTURE CONTINUING TO RIDE UP THE ROCKY MOUNTAINS AND ACROSS THE REGION. WEAK IMPULSES MOVING ALONG THE NORTHERN PERIPHERY OF THE UPPER HIGH WILL CROSS THE REGION FROM TIME TO TIME AND AID CONVECTION. SOME DRYING MAY OCCUR EARLY NEXT WEEK WHICH WOULD REDUCE THE AMOUNT OF CONVECTION BUT STILL LOOKS LIKE ENOUGH MOISTURE AROUND TO KEEP IT GOING ON AN ISOLATED BASIS IN SOME AREAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING) ISSUED AT 1118 AM MDT WED JUL 31 2013 VFR EXPECTED TO PREVAIL THROUGH THE PERIOD. WIDELY SCTD SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE THROUGH THE EARLY EVENING ACROSS THE FORECAST AREA. BRIEF GUSTY WINDS AND MVFR CIGS ARE POSSIBLE AROUND ANY STORMS. && .FIRE WEATHER... ISSUED AT 1154 AM MDT WED JUL 31 2013 NO CHANGES WITH AN ACTIVE WEATHER PATTERN CONTINUING THROUGH THIS WEEKEND. MAINLY LOOKING AT AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED THROUGH THIS WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...LIEBL LONG TERM...RE AVIATION...RE FIRE WEATHER...LIEBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1128 AM MDT WED JUL 31 2013 WYZ104-105-109>115-011730- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1128 AM MDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN SOUTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. SMALL HAIL...GUSTY WINDS AND BRIEF MODERATE RAINFALL WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS AND ALONG AND EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT OVER SOUTH CENTRAL WYOMING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 011730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1128 AM MDT WED JUL 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN OCCUR OVER SOUTHEAST WYOMING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUST UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY THROUGH EARLY NEXT WEEK. SEVERE THUNDERSTORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE LIEBL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL CHUGWATER 41.76N 104.82W
07/31/2013 E0.25 INCH PLATTE WY TRAINED SPOTTER
HEAVY RAIN WAS ALSO FALLING.
0410 PM HAIL 5 N CHUGWATER 41.83N 104.82W
07/31/2013 M1.00 INCH PLATTE WY LAW ENFORCEMENT
ONE INCH DIAMETER HAIL ON INTERSTATE 25 BETWEEN 4 AND 10
MILES NORTH OF CHUGWATER BETWEEN MILE MARKERS 59 AND 65.
WIND GUSTS WERE ALSO ESTIMATED AROUND 50 MPH AND HEAVY
RAIN WAS FALLING.
&&
MWEILANDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 14 NE CHUGWATER 41.90N 104.63W
07/31/2013 E0.50 INCH GOSHEN WY LAW ENFORCEMENT
MARBLE SIZED HAIL COVERING THE GROUND TO A DEPTH OF 3
INCHES. WATER WAS PONDING IN LOW LYING AREAS.
0452 PM HAIL 5 W YODER 41.92N 104.39W
07/31/2013 M0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 501 PM MDT WED JUL 31 2013 NEZ019-096-WYZ108-010000- GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE- 501 PM MDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX...EASTERN GOSHEN AND NORTHERN SCOTTS BLUFF COUNTIES UNTIL 600 PM MDT... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR YODER...OR 11 MILES SOUTH OF TORRINGTON... MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... LYMAN AND HENRY AROUND 515 PM MDT. STEGALL AROUND 520 PM MDT. MORRILL AROUND 525 PM MDT. MITCHELL AROUND 535 PM MDT. LAKE ALICE AROUND 550 PM MDT. LAKE MINATARE AROUND 555 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4224 10353 4185 10342 4182 10435 4197 10440 TIME...MOT...LOC 2301Z 258DEG 34KT 4192 10422 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 510 PM MDT WED JUL 31 2013 WYZ106-107-117-118-010015- CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 510 PM MDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE...NORTHERN LARAMIE AND EXTREME EASTERN ALBANY COUNTIES UNTIL 615 PM MDT... AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTH OF IRON MOUNTAIN...OR 28 MILES SOUTHWEST OF WHEATLAND...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... RURAL SOUTHWESTERN PLATTE COUNTY THROUGH 615 PM MDT RURAL NORTHWESTERN LARAMIE COUNTY THROUGH 615 PM MDT RURAL SOUTHERN PLATTE COUNTY THROUGH 615 PM MDT RURAL NORTHERN LARAMIE COUNTY THROUGH 615 PM MDT RURAL SOUTHEASTERN PLATTE COUNTY THROUGH 615 PM MDT THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 38 AND 54. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4174 10466 4145 10472 4170 10532 4179 10530 TIME...MOT...LOC 2310Z 286DEG 25KT 4171 10522 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 512 PM MDT WED JUL 31 2013 WYZ101-103-010000- CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY- 512 PM MDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL 600 PM MDT... AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF CURTIS GULCH CAMPGROUND...OR 22 MILES SOUTHWEST OF DOUGLAS...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTH CENTRAL CONVERSE COUNTY... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 133 AND 143. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4293 10530 4243 10529 4243 10568 4251 10576 TIME...MOT...LOC 2311Z 233DEG 19KT 4250 10558 HAMMER/RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT WED JUL 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 E YODER 41.92N 104.22W
07/31/2013 M0.50 INCH GOSHEN WY TRAINED SPOTTER
&&
MWEILANDThe Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
6 hail. Local standard time, as filed.
Half dollar to golf ball size hail was observed in Morrill.
Quarter size hail was reported just northeast of Mitchell.
Quarter size hail was reported northeast of Mitchell.
Quarter size hail was reported in Hemingford.
Half dollar size hail was reported 12 miles southeast of Crawford.
Quarter size hail was reported east of Broadwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457718, 457719, 457720, 457721, 457722, 457723.